Missouri, 2011

Hail and Damaging Wind in Missouri, May 12, 2011

May 12, 2011 · NWS EAX · 6 events in 4 counties and zones

A slow moving upper level storm system, helped generate isolated severe thunderstorms, in the late aftenoon hours of May 12, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A slow moving upper level storm system, helped generate isolated severe thunderstorms, in the late aftenoon hours of May 12, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 2:00 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, May 12, 2:00 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT THU MAY 12 2011

.DISCUSSION...

OCCLUDED MIDLATITUDE CYCLONE OVER NWRN KANSAS WILL SLOWLY MOVE INTO
CNTRL MISSOURI BY FRIDAY AFTERNOON...IN AN EVOLUTION TOWARDS A
BAROTROPIC TYPE SYSTEM WITHIN THE HIGHLY BLOCKED CONUS FLOW PATTERN.
TWO AREAS OF DEEP CONVECTIVE INITIATION APPEAR MORE LIKELY LATE THIS
AFTERNOON AND EVENING...EITHER SIDE OF THE FORECAST AREA AND BEST
CAPTURED BY THE 12Z HI-RES WRF-NMM (ALTHOUGH OTHER GUIDANCE MEMBERS
ALSO PAINT A SIMILARLY MESSY OUTCOME). FIRST...A DEEPER MOISTURE
PLUME AHEAD OF AN H5 JET STREAK AND ASSOCIATED CAA ALOFT THROUGH ERN
OKLAHOMA/SWRN MISSOURI IS CHARACTERIZED BY WEAKLY CAPPED INSTABILITY
WITH MLCAPES AOA 1500 J/KG PER OBJECTIVE ANALYSIS. HOWEVER...WITHOUT
STRONGER FORCING ALOFT...THIS AREA MAY FESTER FOR SEVERAL MORE HOURS
BEFORE BECOMING ORGANIZED. SECOND...CLOSER TO THE COLD CORE ALOFT
AND WITHIN A QUASI-WARM ADVECTION WING ALONG A COUPLE BOUNDARIES
THROUGH NRN KANSAS/SRN NEBRASKA...MORE VIGOROUS UPDRAFTS MAY FORM
QUICKER THIS AFTERNOON AS RESIDUAL BOUNDARY LAYER MOISTURE BACKS WWD
WITH THE ELY SFC WINDS. ELONGATED CONVECTIVE DEVELOPMENT MAY ALSO
EXTEND SOUTH ALONG THE PACIFIC FRONT INTO CNTRL KANSAS...THOUGH
INSTABILITY MEASURES HAVE BEEN RETARDED IN THIS AREA WITH STRONGER
INHIBITION.

SCT CONVECTIVE ELEMENTS SHOULD PROGRESS EAST INTO THE CWA THIS
EVENING...GENERALLY DECAYING WITH LOSS OF DAYTIME HEATING AND WEAK
FORCING...HOWEVER CAA ALOFT AND STEEP LAPSE RATES MAY ALLOW
MAINTENANCE LONGER THAN OTHERWISE WOULD BE ANTICIPATED. BASED ON
FETCH OF DRIER AIR ON THE SWRN PERIPHERY OF THE MIDLEVEL
SYSTEM...MUCH OF THE CNTRL PARTS OF THE FORECAST AREA MAY MISS THIS
FIRST ROUND OF RAINFALL. AS THE ENTIRE COLD CORE ALOFT MOVES INTO
MISSOURI FRIDAY...GENERALLY COOL AND RAW WEATHER FOR THE MIDDLE OF
MAY CAN BE EXPECTED. NERN/CNTRL MISSOURI SHOULD SEE SOME DIURNAL
RISE THROUGH THE MORNING...THOUGH FRONTAL BOUNDARY AND INVERTED
TROUGH PASSAGE WILL ENVELOP THE ENTIRE AREA WITH LOW
CLOUDS/SHOWERS/DRIZZLE BY THE AFTERNOON (PER UPSTREAM OBSERVATIONS
IN SWRN NEBRASKA/NWRN KANSAS). LOWERED HIGH TEMPS A CATEGORY OVER
THE WRN GRIDS ANTICIPATING EXTENSIVE CLOUDS/SHOWERS ALONG WITH LOW
LEVEL CAA...THOUGH MAY NEED FURTHER ADJUSTMENT DOWN CLOSER TO MET
NUMERICAL GUIDANCE.

SECONDARY WAVE WILL DIVE SOUTH FROM THE UPPER MIDWEST OVER THE
WEEKEND...PHASING INTO THE MEAN TROUGH AXIS OVER THE OHIO/TENNESSEE
RIVER VALLEYS. CONCURRENTLY...STRONG PRESSURE RISES OVER THE NRN
PLAINS WILL DRIVE MUCH COOLER THAN NORMAL AIR SOUTH (THROUGHOUT THE
ATMOSPHERIC COLUMN)...SUCH THAT SCT AFTERNOON SHOWERS MAY BE
PREVALENT (THOUGH COVERAGE NOT ALL THAT EXTENSIVE AND FAVORING THE
NERN THIRD OF THE CWA). PERIODIC CLOUD COVER SHOULD DAMPEN THE
DIURNAL SPREAD TO ONLY 10F-15F...FALLING IN THE MUCH BELOW AVERAGE
CATEGORY.

VERY LITTLE CHANGE IN THE FORECAST MADE BEYOND SUNDAY...AS MODELS
REMAIN IN GOOD AGREEMENT DEPICTING VERY HIGH AMPLITUDE AND VERY
BLOCKED FLOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. COLD HIGH
PRESSURE TO THE NORTH WILL KEEP WIND TRAJECTORIES FILTERING DRY AIR
SOUTH...SUCH THAT THE MOISTURE SOURCE AND BAROCLINICITY WILL REMAIN
WELL TO THE SOUTHWEST OF THE FORECAST AREA. WILL BEGIN TO SEE ENERGY
EVENTUALLY UNDERCUT A CNTRL NORTH AMERICAN RIDGE AXIS TOWARDS THE
END OF THE FORECAST PERIOD...WHICH MAY START TO BRING PRECIPITATION
CHANCES BACK TO THE AREA...HOWEVER SEE LITTLE EVIDENCE THAT WOULD
SUPPORT TEMPERATURES MUCH CLOSER THAN SLIGHTLY BELOW AVERAGE.

21

&&

.AVIATION...

AXIS OF DEEPER MOISTURE FETCH AND MVFR CIGS CONTINUES TO STREAM
NORTH THROUGH TERMINALS...WITH LOWER END MVFR CATEGORY CIGS UPSTREAM
IN SERN KANSAS...WHICH COULD POSSIBLY ADVECT OVER KANSAS CITY SITES
LATER THIS AFTERNOON. GENERAL TREND WAS TO KEEP HIGHER END MVFR CIGS
PREVALENT...DELAYING SCT DECK UNTIL LATE AFTERNOON. WITH WEAK
ATMOSPHERIC FORCING MECHANISMS REMOVED FROM THE TERMINALS...HAVE
DELAYED ANY CB MENTION UNTIL THIS EVENING WHEN COLDER TEMPS ALOFT
COULD SUPPORT SCT TSTMS. HOWEVER...NOT CONFIDENT ON COVERAGE OR
PRECISE LOCATION...SO REMOVED VC MENTION. COLD CORE ALOFT WILL MOVE
INTO ERN KANSAS FRIDAY MORNING...SUPPORTING EXTENSIVE SHRA AND IFR
CIGS BASED ON UPSTREAM OBS AND FORECAST BUFR SOUNDINGS. MAY NEED TO
LOWER CATEGORIES...AT LEAST IN A TEMPO SENSE...TO LIFR CONDITIONS IN
FUTURE TAF PACKAGES.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 12, 11:54 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT THU MAY 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1254 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING STORM SYSTEM WILL TRACK EAST ACROSS NORTHERN KANSAS
TODAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY
INITIALLY FORM OVER NORTHERN AND EASTERN KANSAS...THEN TRACK NORTHEAST
THROUGH NORTHWEST MISSOURI. ADDITIONAL STORMS MAY ALSO FORM IN
SOUTHWEST MISSOURI...AND TRACK INTO CENTRAL MISSOURI THIS EVENING.
ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL LOCALLY BE SUFFICIENT TO
SUPPORT ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE
BEFORE THUNDERSTORMS BEGIN TO LOSE THEIR INTENSITY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE FROM NORTH CENTRAL
THROUGH CENTRAL MISSOURI ON FRIDAY...HOWEVER SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

21

In the hours before

Special weather statement, May 12, 3:59 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT THU MAY 12 2011

MOZ053-122230-
BATES MO-
459 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 530
PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES SOUTHEAST OF FULTON...
OR 17 MILES SOUTHWEST OF RICH HILL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM NOW BUT
THIS STORM MAY INTENSIFY AND BECOME SEVERE BY THE TIME IT MOVES INTO
BATES COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICH HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3805 9426 3805 9451 3806 9454 3824 9444
      3813 9419 3804 9425
TIME...MOT...LOC 2157Z 207DEG 26KT 3789 9450

CDB

The radar

The Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
May 12, 4:54 PM CST
Where
Henry County, 2.57 mi ENE of Mt Zion
Measured
1.5 in hail
Reported by
Public
Coordinates
38.250, -93.630

Hail, Macon

When
May 12, 7:34 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.740, -92.470

Thunderstorm Wind, Macon

When
May 12, 7:34 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.740, -92.470

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Macon

When
May 12, 7:36 PM CST
Where
Macon County, 3.49 mi NE of Macon Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.770, -92.430

Hail, Adair

When
May 12, 8:20 PM CST
Where
Adair County, 0.87 mi NE of Bullion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.190, -92.470

Hail, Ray

When
May 12, 10:38 PM CST
Where
Ray County, 2.81 mi N of Taitsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.520, -93.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308327, 308328, 308332, 308329, 308330, 308331.